Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Melbourne, FL

April 6, 2022Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 6, 2022, 3:08 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2022, 3:08 PM EDT (19:08 UTC)
Expired
Apr 6, 2022, 3:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 3:24 PM EDTTSTM WND GST 48Witham Filed, FLAWOS SITE KSUA MEASURED A WIND GUST OF 42KTS/48MPH FROM THE SOUTHWEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS52 KMLB 061908
SVRMLB
FLC085-111-061945-
/O.NEW.KMLB.SV.W.0028.220406T1908Z-220406T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
308 PM EDT Wed Apr 6 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Lucie County in east central Florida...
  Eastern Martin County in east central Florida...

* Until 345 PM EDT.

* At 308 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Palm City, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walton, Stuart, Jupiter Island, Palm City and Saint Lucie Nuclear
  Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2706 8045 2741 8022 2721 8013 2711 8010
      2697 8031
TIME...MOT...LOC 1908Z 220DEG 26KT 2706 8033 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
2 follow-up statements
731 
WWUS52 KMLB 061925
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
325 PM EDT Wed Apr 6 2022

FLC085-111-061945-
/O.CON.KMLB.SV.W.0028.000000T0000Z-220406T1945Z/
St. Lucie FL-Martin FL-
325 PM EDT Wed Apr 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN ST. LUCIE AND NORTHEASTERN MARTIN COUNTIES...

At 325 PM EDT, a severe thunderstorm was located over Palm City,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Walton, Stuart, Jupiter Island, Palm City and Saint Lucie Nuclear
Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2703 8022 2717 8037 2741 8022 2721 8013
      2711 8010
TIME...MOT...LOC 1925Z 220DEG 26KT 2716 8024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
420 
WWUS52 KMLB 061938
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
338 PM EDT Wed Apr 6 2022

FLC085-111-061948-
/O.EXP.KMLB.SV.W.0028.000000T0000Z-220406T1945Z/
St. Lucie FL-Martin FL-
338 PM EDT Wed Apr 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits and has exited the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 2703 8022 2717 8037 2741 8022 2721 8013
      2711 8010
TIME...MOT...LOC 1938Z 220DEG 26KT 2723 8018 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:30 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 6, 10:30 AM EDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1030 AM EDT Wed Apr 6 2022

.DISCUSSION...

...Hot With Near Record High Temperatures this Afternoon...
...Isolated Strong-Severe Storms Near the Coast Late Today...

Morning Cape sounding shows an increase in SW flow in the low levels
which will produce unseasonably hot and humid conditions for early
April. Patchy stratus will lift as heating deepens mixing heights,
developing into a scattered, occasionally broken, high based cu
field. Hi res visible satellite imagery shows more congested cu
across north FL so expect isolated showers to affect northern
portions of Lake and Volusia counties late this morning, possibly a
thunderstorm. But this activity should lift NE and away from the
area.

The offshore flow will delay the development of the east coast sea
breeze allowing temperatures to reach near 90/lower 90s even at the
coast. Even when the sea breeze develops it will be pinned at the
coast. There is a good chance that some locations will equal or even
exceed their record highs for today (See below). The amount of
cloudiness at any given location could make the difference on
reaching a record or just falling short.

Rain/storm chances will be highest along the coast with 40-50
percent, decreasing farther inland. This is because there is
sufficient dry air aloft to prevent much convection until late in
the day as convergence along the sea breeze increases at the coast.
Strong sfc heating and rather cold temps aloft (-10C to -11C at
500mb) will support isolated strong to severe storms containing
strong wind gusts and hail near the coast then pushing quickly
offshore late this aftn and erly this evening. The drier air in the
mid levels should limit coverage of storms for most of the day but
then help produce strong wind gusts once the convection initiates.
A brief tornado/waterspout will be possible as low level shear will
be enhanced along the sea breeze.

&&

.AVIATION...
IFR/MVFR CIGs affecting some terminals through 15Z. Breezy S/SW
winds 15 knots and gusty. Best chance for a sea breeze will be VRB-
SUA late this aftn backing winds out of the SE. The best chance for
TSRA will be over/near the coastal TAF sites aft 20Z containing
convective wind gusts 35 to 45 knots possible.

&&

.MARINE...
No significant changes to current coastal waters forecast.
Conditions will remain choppy over the local waters. South to
southwest winds around 10-15kts increasing 15-20kts this aftn so
several marine zones have a Caution headline. A sea breeze should
develop south of the Cape mid to late aftn with breezy SE winds
close to the coast. Wind waves 2 to 3 feet, up to 4 feet offshore.
Scattered lightning storms will push offshore late this afternoon
and into this evening, some of which should be strong to severe.

&&

.CLIMATE...
Record high temperatures for Today:

DAB 6-Apr  90 1956
LEE 6-Apr  89 1999
SFB 6-Apr  91 1956
MCO 6-Apr  92 1923
MLB 6-Apr  92 1956
VRB 6-Apr  91 2012
FPR 6-Apr  91 2012

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  72  87  58 /  50  30  70  10
MCO  92  73  88  61 /  40  20  70  10
MLB  89  71  91  60 /  50  20  60  20
VRB  90  71  91  61 /  50  20  60  20
LEE  89  72  83  58 /  30  30  70  10
SFB  91  73  87  58 /  40  20  70  10
ORL  92  74  88  61 /  40  20  70  10
FPR  90  71  92  61 /  50  20  60  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Leahy/Smith
Hazardous weather outlook, Apr 6, 11:25 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1125 AM EDT Wed Apr 6 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-070000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1125 AM EDT Wed Apr 6 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will develop this afternoon
over the interior and increase in coverage and intensity near the
coast late in the day. Some storms should become strong to
marginally severe as they interact with the east coast sea breeze
near the coast. The primary hazards will be wind gusts up to 60 mph,
hail, heavy rainfall, and frequent lightning strikes. A brief
tornado will also be possible. Storms will move toward the northeast
at 25 to 30 mph.

.EXCESSIVE HEAT IMPACT...
Strong southwest flow will lead to unseasonably hot and humid
conditions this afternoon. Heat index values area forecast to reach
between 99 to 102 degrees across areas to the west of I-95 in
Brevard, eastern Orange, southeastern Osceola, Okeechobee, St.
Lucie, Indian River, and Martin counties.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents. If you
decide to enter the ocean, do so only within sight of a lifeguard,
and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms are possible late this afternoon and into this
evening as storms develop late this afternoon near the coast and
push offshore. A few storms will be capable of wind gusts in excess
of 34kts and hail.

.WATERSPOUT IMPACT...
A brief waterspout will be possible along the Atlantic coast and
intracoastal waters late this afternoon and evening.

.WIND AND SEA IMPACT...
South to southwest winds of 15 knots, occasionally to 20 knots, are
forecast to produce choppy conditions over the local Atlantic
waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous lightning storms are forecast on Thursday.
Some these storms will have the chance to become strong to
possibly severe with frequent lightning strikes, gusty winds, hail
or a brief tornado.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather late this afternoon and
evening and self activate if needed.

In the hours before

Special weather statement, Apr 6, 2:04 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
204 PM EDT Wed Apr 6 2022

FLZ154-254-547-647-747-061845-
Southern Brevard Barrier Islands FL-Inland Indian River FL-
Coastal Indian River FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
204 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northern Indian
River and southeastern Brevard Counties through 245 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fellsmere, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay, Sebastian, Fellsmere, Malabar and Roseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2765 8071 2773 8080 2783 8075 2805 8050
      2781 8038
TIME...MOT...LOC 1804Z 234DEG 26KT 2780 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 6, 2:38 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
238 PM EDT Wed Apr 6 2022

FLZ164-264-061900-
Inland Martin FL-Coastal Martin FL-
238 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southern Martin
County through 300 PM EDT...

At 237 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Indiantown, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2719 8042 2700 8017 2696 8024 2696 8061
TIME...MOT...LOC 1837Z 229DEG 26KT 2692 8050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 6, 2:55 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
255 PM EDT Wed Apr 6 2022

FLZ141-061915-
Coastal Volusia FL-
255 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northern Volusia
County through 315 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ormond-By-the-Sea, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ormond-By-the-Sea and Ormond Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2943 8107 2932 8101 2931 8101 2930 8115
      2931 8115 2941 8116 2942 8114 2943 8111
      2942 8111
TIME...MOT...LOC 1855Z 251DEG 25KT 2936 8107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Apr 6, 3:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT WED APR 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     1 E VALKARIA            27.96N  80.53W
04/06/2022  M42 MPH          AMZ552             FL   MESONET

            WEATHERFLOW SITE XIND MEASURED A WIND GUST OF
            36KTS/42MPH FROM THE SOUTH-SOUTHWEST.

&&

EVENT NUMBER MLB2200124

TES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:16 PM EDTSpecial Marine WarningMLB89 min
Apr 6, 2:04 PM EDTSpecial Weather StatementMLBIndian River41 min
Apr 6, 2:38 PM EDTSpecial Weather StatementMLBMartin22 min
Apr 6, 2:47 PM EDTSevere Thunderstorm WarningMLBMartin28 min
Apr 6, 2:54 PM EDTSpecial Marine WarningMLB51 min
Apr 6, 2:55 PM EDTSpecial Weather StatementMLBFlagler20 min
Apr 6, 3:11 PM EDTSpecial Marine WarningMLB64 min
Apr 6, 3:30 PM EDTSpecial Weather StatementMLBIndian River45 min
Apr 6, 3:38 PM EDTSpecial Marine WarningMLB67 min
Apr 6, 3:44 PM EDTSpecial Marine WarningMLB46 min
Apr 6, 4:10 PM EDTSpecial Marine WarningMLB95 min
Apr 6, 4:28 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.